Michigan, 2012Hail and Damaging Winds in Michigan, May 15, 2012
May 15, 2012 · NWS GRR · 4 events in 4 counties and zones
Scattered thunderstorms developed during the evening hours of May 15th. Several trees were blown down, and there were several reports of sub severe hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed during the evening hours of May 15th. Several trees were blown down, and there were several reports of sub severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 15, 5:08 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, May 15, 5:08 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
608 PM EDT TUE MAY 15 2012
.SYNOPSIS...
ISSUED AT 343 PM EDT TUE MAY 15 2012
A COLD FRONT WILL SLIP SOUTH THROUGH THE LOWER PENINSULA OF MICHIGAN
THIS EVENING AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ON THE FRONT THIS EVENING AND GRADUALLY PUSH
SOUTH OVERNIGHT. A FEW OF THE STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS BEING THE MAIN THREAT. THE BEST CHANCE FOR PRECIPITATION WILL
COME THIS EVENING ACROSS CENTRAL LOWER MICHIGAN. DRY WEATHER IS
FORECAST FOR WEDNESDAY AND THURSDAY AS HIGH PRESSURE SETTLES INTO
THE GREAT LAKES. IT WILL BE COOLER WEDNESDAY AND THURSDAY WITH HIGHS
BACK IN THE MID 60S TO AROUND 70. WARM WEATHER RETURNS FOR THE
WEEKEND WITH HIGHS PUSHING TO AROUND 80 DEGREES.
&&
.UPDATE...
ISSUED AT 605 PM EDT TUE MAY 15 2012
WILL UPDATE FORECASTS SHORTLY TO LOWER THUNDERSTORM CHANCES. THE THREAT
FOR SIGNIFICANT CONVECTION IS DWINDLING RAPIDLY AS SHOWERS
/REFERENCED IN A RECENTLY ISSUED SPS/ DIMINISH IN INTENSITY. WIND
WAS THE PRIMARY THREAT AND DEPENDED ON STRONG INSOLATION...WHICH
IS NO LONGER A PLAYER AS WE HAVE ACQUIRED SIGNIFICANT MID LEVEL
CLOUDS AND ARE JUST A FEW HOURS FROM SUNSET.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 343 PM EDT TUE MAY 15 2012
FOCUS CONTINUES TO BE ON THE THREAT OF CONVECTION THIS EVENING AND
TONIGHT. MOISTURE REMAINS AN ISSUE WITH ONLY 30S AND 40S F DEW
POINTS IN PLACE AHEAD OF THE FRONT. THERE ARE A FEW SITES THAT HAVE
PUSHED TO AROUND 50F...LIKE LUDINGTON AND OUT NEAR THE MISSISSIPPI
RIVER. STILL FEEL THERE IS JUST ENOUGH MOISTURE TO GET A BROKEN LINE
OF SHOWERS GOING WITH EMBEDDED THUNDERSTORMS. SEVERE THREAT IS
MARGINAL THOUGH WITHOUT BETTER MOISTURE. DRY SUB CLOUD LAYER AND
STRONGER WIND FIELDS IN PLACE MAKE DAMAGING WINDS THE MAIN THREAT
WITH ANY STORMS THAT DO EVENTUALLY DEVELOP. A LONE CELL RECENTLY
DEVELOPED IN THE U.P. ALONG THE FRONT...IN A ZONE OF UPPER 40S TO
AROUND 50 DEW POINTS. WILL BE WATCHING THE ADVANCING FRONT CLOSELY
OVER THE COURSE OF THE NEXT FEW HOURS...ESPECIALLY IN AREAS WHERE
DEW POINTS POOL TO AROUND 50 F.
THE SHOWERS SHOULD BE SOUTH OF THE AREA BY MORNING...MOST LIKELY
DISSIPATING OVERNIGHT ACROSS THE SOUTHERN CWA. HIGH PRESSURE TO
BRING FAIR WEATHER WEDNESDAY AND WEDNESDAY NIGHT.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 343 PM EDT TUE MAY 15 2012
ADDED MORE CLOUDS TO THE THURSDAY AFTERNOON AND NIGHT FORECAST. WE
WILL BE WITHIN THE RETURN FLOW OF THE HIGH TO OUR EAST AND SHOULD
SEE A FAIR AMOUNT OF WARM ADVECTION CLOUDS IN THIS PATTERN. WE MAY
EVEN SEE A FEW LIGHT SHOWERS ACROSS CENTRAL LOWER THURSDAY NIGHT.
THESE CLOUDS SHOULD LIFT NORTH ON FRIDAY AND IT WILL SIGNAL THE
START OF A WARMING TREND. TEMPS INLAND FROM THE LAKE WILL WARM INTO
THE 70S FRIDAY AND AROUND 80 FOR THE WEEKEND. THE WEEKEND SHOULD
REMAIN DRY WITH HIGH PRESSURE LINGERING TO OUR EAST.
THE NEXT CHANCE OF RAIN SHOULD HOLD OFF UNTIL SUNDAY NIGHT AS ALL
THE MODELS SHOW A COLD FRONT PUSHING ACROSS WISCONSIN. THIS SEEMS
TO BE A SLOW MOVER WITH THE HIGH TO THE EAST BLOCKING THE FLOW. SO
HAVE POPS IN THROUGH TUESDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 156 PM EDT TUE MAY 15 2012
VFR CONDITIONS ARE EXPECTED FOR THE MOST PART THE NEXT 24 HOURS.
THE TIME FRAME OF CONCERN WILL BE THIS EVENING WHEN A BROKEN LINE
OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH. THERE MAY BE A
BRIEF TIME BETWEEN 23Z AND 05Z OR SO WHERE SHOWERS OR A
THUNDERSTORM DROP VISIBILITIES INTO THE MVFR RANGE AT ANY GIVEN TAF
SITE. HAVE VCTS IN THE NORTHERN TAFS KMKG OVER TO KLAN AND VCSH IN
THE SOUTHERN TAFS FROM KAZO OVER TO KJXN.
SKIES WILL BECOME BROKEN WITH A VFR DECK THIS EVENING AND THEN
CLEAR OUT LATE TONIGHT. BREEZY SOUTHWEST TO WEST WINDS ARE
EXPECTED THIS AFTERNOON AND EARLY EVENING WITH WINDS OF 15 TO 25
KNOTS.
&&
.MARINE...
ISSUED AT 343 PM EDT TUE MAY 15 2012
WILL GO AHEAD AN ISSUE A SMALL CRAFT ADVISORY FOR THE ENTIRE
NEARSHORE AREA FROM THE CURRENT TIME THROUGH 800AM WEDNESDAY. WINDS
ARE GUSTING INTO SCA CRITERIA RANGE AT PRESENT AT SITES AND THE
LUDINGTON BUOY HAS HIT 4 FEET IN THE LAST HOUR OR SO. IN
ADDITION...NORTHERLY WINDS WILL INCREASE TONIGHT FOR A TIME INTO THE
15 TO 25 MPH BEHIND THE FRONT. WINDS AND WAVES WILL SUBSIDE
WEDNESDAY AND THURSDAY WITH HIGH PRESSURE SITUATED OVERHEAD.
&&
.HYDROLOGY...
ISSUED AT 343 PM EDT TUE MAY 15 2012
HYDRO CONCERNS REMAIN QUITE LOW EVEN WITH A COLD FRONTAL PASSAGE SET
TO OCCUR TONIGHT. MOISTURE IS LIMITED WITH THE SYSTEM AND BASIN
AVERAGE RAINFALL AMOUNTS SHOULD GENERALLY BE BELOW A QUARTER OF AN
INCH. ALL AREA RIVERS ARE WITHIN BANK AND SHOULD REMAIN THAT WAY
OVER THE COURSE OF THE NEXT COUPLE DAYS. HIGH PRESSURE WILL BRING
DRY WEATHER WEDNESDAY INTO THURSDAY.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR LMZ844>849.
&&
UPDATE...TJT
SYNOPSIS...DUKE
SHORT TERM...DUKE
LONG TERM...JK
AVIATION...DUKE
HYDROLOGY...DUKE
MARINE...DUKE
Hazardous weather outlook, May 15, 3:51 PM EST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
451 PM EDT TUE MAY 15 2012
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
160915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
451 PM EDT TUE MAY 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF SOUTHWEST LOWER
MICHIGAN THIS EVENING. ISOLATED STRONGER STORMS COULD BE CAPABLE OF
PRODUCING HAIL TO AROUND ONE INCH IN DIAMETER...WIND GUSTS TO NEAR
60 MPH AND LIGHTNING.
LATER TONIGHT...THE THREAT OF STORMS WILL END ACROSS CENTRAL LOWER
MICHIGAN BY 11 PM...AND ACROSS SOUTHERN LOWER MICHIGAN BY 5 AM.
STORM MOVEMENT WILL BE TO THE EAST AND SOUTHEAST AROUND 35 MPH.
AN ELEVATED FIRE DANGER EXISTS ACROSS CENTRAL LOWER MICHIGAN THROUGH
THIS EVENING WITH WARM AND BREEZY CONDITIONS EXPECTED. COMPOUNDING
THE FIRE THREAT WILL BE THE CHANCE OF LIGHTNING AS STORMS MOVE
THROUGH THE AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE LATE SUNDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THROUGH 1100 PM.
LMZ844>849-160915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
451 PM EDT TUE MAY 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THROUGH TONIGHT.
THUNDERSTORMS WITH GUSTY WINDS AND DANGEROUS LIGHTNING WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE LATE SUNDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
OSTUNO/DUKE/JK
In the hours before
Special weather statement, May 15, 4:44 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
544 PM EDT TUE MAY 15 2012
MIZ037>040-043>046-050-152245-
CLARE-ISABELLA-LAKE-MASON-MECOSTA-MUSKEGON-NEWAYGO-OCEANA-OSCEOLA-
544 PM EDT TUE MAY 15 2012
...SIGNIFICANT WEATHER ADVISORY...
AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS EXTENDING THROUGH A LITTLE SABLE POINT TO CADILLAC
LINE. THIS LINE WAS MOVING SOUTHEAST AT 30 MPH...AND SHOULD REACH A
MUSKEGON TO HARRISON LINE BY 630 PM.
THESE SHOWERS ARE CAPABLE OF PRODUCING WIND GUSTS OVER 40 MPH. A FEW
THUNDERSTORMS MAY DEVELOP ALONG THE LINE...RESULTING IN OCCASIONAL
CLOUD TO GROUND LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
FERRY... WALKERVILLE...
DUCK LAKE STATE PARK... MONTAGUE...
WHITEHALL... NEWKIRK TWP... LAKE TWP...
TROY TWP... LAKEWOOD CLUB... BALDWIN...
DALTON... IDLEWILD... LUTHER...
BITELY... TWIN LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE IF THUNDERSTORMS
APPROACH.
&&
LAT...LON 4367 8654 4382 8643 4406 8652 4418 8639
4416 8461 4347 8461 4347 8556 4330 8556
4329 8579 4321 8579 4321 8591 4312 8591
4312 8627 4361 8654
TIME...MOT...LOC 2138Z 301DEG 24KT 4386 8607
TJTSpecial weather statement, May 15, 5:43 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
643 PM EDT TUE MAY 15 2012
MIZ043>046-050-051-152345-
ISABELLA-MECOSTA-MONTCALM-MUSKEGON-NEWAYGO-OCEANA-
643 PM EDT TUE MAY 15 2012
...SIGNIFICANT WEATHER ADVISORY...
AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
WHITE CLOUD TO 15 MILES WEST OF WHITEHALL...MOVING EAST AT 40 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WHITE CLOUD... MONTAGUE... WHITEHALL...
STANWOOD... NEWYAGO STATE PARK... FREMONT...
REEMAN... BRUNSWICK... LAKEWOOD CLUB...
ALTONA... TWIN LAKE... HOLTON...
MORLEY... CROTON... BRIDGETON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4362 8585 4351 8462 4330 8579 4338 8644
4353 8649
TIME...MOT...LOC 2241Z 278DEG 33KT 4358 8581 4346 8672
JKThunderstorm Wind, Muskegon
- When
- May 15, 6:15 PM EST
- Where
- Muskegon County, Whitehall
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $200
- Reported by
- Broadcast Media
- Coordinates
- 43.400, -86.350
The broadcast media reported that multiple healthy trees were blown down four miles north of Twin Lake.
Thunderstorm Wind, Newaygo
- When
- May 15, 6:33 PM EST
- Where
- Newaygo County, Newaygo
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $250
- Reported by
- Emergency Manager
- Coordinates
- 43.420, -85.800
Trees Down Blocking Roads in Multiple Locations near Newaygo.
Hail, Oceana
- When
- May 15, 8:05 PM EST
- Where
- Oceana County, 1 mi E of Pentwater
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.780, -86.410
Seven eighths inch diameter hail was reported one mile east of Pentwater.
Thunderstorm Wind, Kent
- When
- May 15, 8:45 PM EST
- Where
- Kent County, 0.69 mi N of East Grand Rapids
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 42.940, -85.600
Widespread tree damage for several blocks along Lake and Elmwood drives in eastern Grand Rapids. One large tree was uprooted and fell on the second story of a house. Roof damage on at least four houses.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Carolina, May 15, 2012$36,000 · 1.75 in hail · 17 events
- Hail and Damaging Wind in South Carolina, May 15, 2012$46,000 · 1 in hail · 6 events
- Hail in Texas, May 15, 2012$15,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Georgia, May 15, 2012$1,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Virginia, May 15, 2012$4,000 · 1.25 in hail · 12 events
- Hail and Damaging Winds in Utah, May 15 to 18, 201265 kt wind · 11 events
- Hail and Damaging Winds in Florida, May 15, 20121.75 in hail · 8 events
- Flash Flooding and Hail in Virginia, May 15, 2012$8,000 · 1 in hail · 7 events
- Drought in Texas, May 15 to 31, 20126 events
- Hail and Damaging Winds in Illinois, May 15, 2012$100 · 56 kt wind · 6 events
- Flash Flooding and Flooding in Pennsylvania, May 15 to 16, 20126 events
- Hail and Damaging Winds in Florida, May 15, 2012$600 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378254, 378253, 371517, 371518.